1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Fact Check - "lowering Blood sugar too fast can cause harm"

Discussion in 'Ask A Question' started by H-Bomb, May 25, 2022.

  1. H-Bomb

    H-Bomb · Newbie

    Messages:
    1
    Likes Received:
    1
    Trophy Points:
    1
    I'm a week into my first insulin, having been put on Lantus once a day, have gone from 10 units to 25 units in 5 days and my bloods are still ranging from 9-27, spoke with nurse today to ask about rapid insulin to bring the spikes down. She said to continue on the long release as its harmful to reduce my bloods too quickly.

    in my simple mind that does not make sense.

    opinions & thoughts greatly received

    Thanks
    H.
     
    • Like Like x 1
  2. Ronancastled

    Ronancastled Type 2 · Well-Known Member

    Messages:
    1,072
    Likes Received:
    674
    Trophy Points:
    173
    It's well known that rapidly lowering BG can cause & worsen retinopathy in the short term.
    Slow & steady seems the best approach.
     
    • Agree Agree x 3
  3. Dark Horse

    Dark Horse · Well-Known Member

    Messages:
    1,841
    Likes Received:
    999
    Trophy Points:
    133
    • Informative Informative x 1
  4. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    3,425
    Likes Received:
    2,052
    Trophy Points:
    198
    Its the rollercoaster blood sugars that your micro vessels (in eyes and kidneys) do not like as well as the toxicity of raised blood sugars so I'd concur with the above. Slow and steady via a diet (and insulin if necessary) that you can sustain has to be the way.
     
  5. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    6,842
    Likes Received:
    3,060
    Trophy Points:
    198
    Hi @H-Bomb and welcome to the forums.

    I'm afraid I agree with the others, best to do a gradual lowering to minimise eye issues. Plus there is the practical issue that you need to increase insulin gradually so as not to overdose.

    Can I ask what type of diabetes you have?
     
  6. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    19,132
    Likes Received:
    12,660
    Trophy Points:
    298
    What have you been diagnosed with and what was the HbA1c that led to it?
    Your levels are very high so I'm guessing the Doc's are worried about that.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook